Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 27, NWS Wichita, KS

April 27, 2024Montgomery County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 27, 2024, 6:30 PM CDT for Montgomery County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 6:30 PM CDT (23:30 UTC)
Expired
Apr 27, 2024, 7:00 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WFUS53 KICT 272330
TORICT
KSC125-280000-
/O.NEW.KICT.TO.W.0027.240427T2330Z-240428T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
630 PM CDT Sat Apr 27 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northern Montgomery County in southeastern Kansas...

* Until 700 PM CDT.

* At 630 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles south of Elk City, or 12 miles west of
  Independence, moving northeast at 50 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elk City around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include Elk
City Lake, Bolton, Sycamore, and Elk City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3701 9596 3738 9596 3738 9552
TIME...MOT...LOC 2330Z 227DEG 45KT 3721 9595 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

METZGER
1 follow-up statement
101 
WWUS53 KICT 272351
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
651 PM CDT Sat Apr 27 2024

KSC125-280001-
/O.EXP.KICT.TO.W.0027.000000T0000Z-240428T0000Z/
Montgomery KS-
651 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR NORTHERN MONTGOMERY COUNTY WILL EXPIRE AT
700 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Montgomery County until 8 PM CDT.

&&

LAT...LON 3701 9596 3738 9596 3738 9552
TIME...MOT...LOC 2351Z 227DEG 45KT 3739 9571 

$$

METZGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 5:50 PM CDT, 40 minutes earlier. Its key messages:

  • Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible.
  • Slight risk of a few severe storms eastern KS Sunday PM.
  • Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night.
Area forecast discussion, Apr 27, 5:50 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
550 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Thunderstorms likely through tonight, some of which will be
  severe. All severe hazards are possible.

- Slight risk of a few severe storms eastern KS Sunday PM.

- Off-and-on thunderstorm chances return Tuesday afternoon
  through Thursday night.

&&

.DISCUSSION...
Issued at 316 PM CDT Sat Apr 27 2024

Thunderstorm mode has ended up being rather messy so far given
meridional component to mid-upper flow, multiple storms on the
scope, and multiple storm mergers. This should tend to limit how
many storms are capable of "higher-end" severe weather. However,
strong low and deep layer shear coupled with moderate to strong
instability will continue to favor a severe weather threat,
especially over southeast Kansas were the airmass has been
relatively undisturbed (outside of dense anvil debris). In this
area, favorable low-level shear, low-level instability, and low
cloud bases will support tornadoes with any embedded supercell or
QLCS structures. Damaging winds are also possible. The large hail
threat (anything greater than golfballs or so) will likely be
confined to cells that remain more discrete.

Another area of concern is north-central Kansas, where a slowly
northward retreating boundary is situated. Any cells that can become
rooted along this boundary will ingest rich low-level shear
along/just north of the boundary, and be capable of all severe
hazards (including tornadoes).

Additional storms may develop this afternoon-evening up and down the
dryline across western portions of KS-OK, with this activity then
tracking rapidly northeast. There's some concern that current
widespread storm coverage and associated dense anvil cirrus east of
the dryline will limit instability and associated storm potential
along the dryline. However, if storms are able to form, CAPE/shear
combination will support all severe hazards with this activity,
especially if storms can remain more discrete.

A third round of storms may develop by later this evening over
western and central portions of KS-OK, ahead of approaching upper
forcing and mid-level cooling. The primary threat with this activity
would likely be 60+ mph winds (if storms are able to become severe)
given the stronger forcing and increasingly unfavorable hodographs.

Another threat we don't want to forget this afternoon through
tonight is heavy rainfall and localized flooding, especially from
roughly the KS Turnpike corridor on southeast, as numerous
thunderstorms continue to train northeast. Pockets of 1-3+ inches
are likely, and may fall in a short period. Consequently, areas of
street and low-land flooding are likely, along with modest to sharp
rises in area streams and rivers, again mainly along and southeast
of the KS Turnpike.

For Sunday, a few strong to severe thunderstorms will remain
possible over eastern KS, generally along and east of the Flint
Hills corridor, as the dryline continues to advance east. If a storm
or two is able to form (they may struggle due to decreasing
forcing), hail and wind would be the primary threats.

Taking a look ahead...an off-and-on active weather pattern
thunderstorm-wise looks to take shape once again Tuesday
afternoon/evening through Thursday night. Stay tuned, as we continue
to refine forecast details the next several days.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 550 PM CDT Sat Apr 27 2024

TSRA is expected to continue in the CNU vicinity through 03Z with -
RA expected afterwards to 12Z.  Elsewhere, potential for convection
remains low enough to not warrant any specific mention in the TAF
but if it occurs, it looks most likely during the 07-12Z timeframe
near HUT and ICT. MVFR to potentially IFR cigs are possible towards
daybreak at RSL, SLN, and GBD with highest confidence at SLN. Brief
lowered vsbys are also possible but confidence is not as high.
Southerly winds will gradually become northerly to westerly with
gusts to 25kts returning tomorrow afternoon.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ052-053-068>072-
083-091>096-098>100.

&&

DISCUSSION...ADK
AVIATION...White
Hazardous weather outlook, Apr 27, 5:05 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
505 PM CDT Sat Apr 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
505 PM CDT Sat Apr 27 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will remain likely across
central and especially southeast Kansas through this evening and
tonight. Some of the storms will be severe, capable of baseball size
hail, winds greater than 75 mph, and tornadoes. The greatest severe
weather threat should occur before midnight. Locally very heavy
rainfall will also impact mainly southeast Kansas, supporting
pockets of flash flooding of streets, roads, and low- lying areas.
Modest to sharp rises in area streams and rivers are possible as
well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated strong to severe thunderstorm or two will remain
possible Sunday afternoon and evening, mainly along and east of the
Flint Hills. The main threats will be quarter size hail and 60 mph
winds.

There will be more off-and-on chances for thunderstorms across much
of the area from late Tuesday through Thursday night. There is some
risk for severe weather, stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 27, 6:07 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
607 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Funnel Cloud     3 W Chautauqua          37.03N 96.22W
04/27/2024                   Chautauqua         KS   Trained Spotter

            Location estimated based on radar.

&&

ADK
Local storm report, Apr 27, 6:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
609 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Funnel Cloud     3 SSW Sedan             37.09N 96.21W
04/27/2024                   Chautauqua         KS   Trained Spotter

            Location estimated from radar.

&&

ADK
Local storm report, Apr 27, 6:10 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
610 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             Yates Center            37.88N 95.74W
04/27/2024  E1.00 Inch       Woodson            KS   Storm Chaser

&&
Local storm report, Apr 27, 6:11 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
611 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Flood            1 NE Moline             37.37N 96.29W
04/27/2024                   Elk                KS   Trained Spotter

            Water over road at mile marker 376 U.S.
            Highway 160 west. Just west of U.S. Highway
            99 & 160 west junction.

&&

JAS
Local storm report, Apr 27, 6:21 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
621 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Flood            Douglass                37.52N 97.01W
04/27/2024                   Butler             KS   Trained Spotter

            Some street flooding in the city.

&&

JAS
Local storm report, Apr 27, 6:27 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
627 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Flood            3 WSW Elk Falls         37.36N 96.24W
04/27/2024                   Elk                KS   Storm Chaser

            Water running out of fields and onto Highway
            160 from just east of Moline from Highway 99
            & 160 to Elk Falls City. This is a stretch
            of about 4 miles. Depth of water is over 1
            inch.

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:47 AM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner58 min
Apr 27, 12:43 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner62 min
Apr 27, 12:56 PM CDTSevere Thunderstorm WarningICTButler49 min
Apr 27, 1:32 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood43 min
Apr 27, 1:46 PM CDTSpecial Weather StatementICTLincoln14 min
Apr 27, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSumner57 min
Apr 27, 2:22 PM CDTSpecial Weather StatementICTRussell38 min
Apr 27, 2:39 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood66 min
Apr 27, 2:40 PM CDTSevere Thunderstorm WarningICTChase30 min
Apr 27, 2:49 PM CDTSevere Thunderstorm WarningICTCowley56 min
Apr 27, 2:50 PM CDTSpecial Weather StatementICTLincoln25 min
Apr 27, 2:55 PM CDTTornado Warning Tornado observedICTCowley35 min
Apr 27, 2:59 PM CDTSpecial Weather StatementICTRussell31 min
Apr 27, 3:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner40 min
Apr 27, 3:20 PM CDTTornado WarningICTChautauqua, Cowley40 min
Apr 27, 3:27 PM CDTTornado WarningICTChautauqua, Cowley, Elk48 min
Apr 27, 3:36 PM CDTSevere Thunderstorm WarningICTRussell24 min
Apr 27, 3:59 PM CDTTornado WarningICTChautauqua, Cowley31 min
Apr 27, 4:00 PM CDTSpecial Weather StatementICTButler45 min
Apr 27, 4:04 PM CDTSevere Thunderstorm WarningICTCowley56 min
Apr 27, 4:07 PM CDTTornado WarningICTCowley18 min
Apr 27, 4:14 PM CDTTornado WarningICTElk61 min
Apr 27, 4:30 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley45 min
Apr 27, 4:34 PM CDTTornado WarningICTChautauqua, Cowley21 min
Apr 27, 4:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Apr 27, 4:54 PM CDTTornado WarningICTElk36 min
Apr 27, 4:57 PM CDTTornado Warning Tornado observedICTGreenwood, Wilson, Woodson48 min
Apr 27, 4:58 PM CDTSpecial Weather StatementICTSumner47 min
Apr 27, 5:02 PM CDTAreal Flood WarningICTCowley4 hr
Apr 27, 5:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk53 min
Apr 27, 5:10 PM CDTTornado WarningICTElk12 min
Apr 27, 5:17 PM CDTTornado WarningICTWilson28 min
Apr 27, 5:19 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley56 min
Apr 27, 5:28 PM CDTTornado WarningICTChautauqua, Cowley32 min
Apr 27, 5:29 PM CDTAreal Flood WarningICTChautauqua, Cowley, Elk, Greenwood6 hr
Apr 27, 5:43 PM CDTSevere Thunderstorm WarningICTWilson, Woodson47 min
Apr 27, 5:52 PM CDTTornado Warning Considerable damage threatICTChautauqua38 min
Apr 27, 5:56 PM CDTTornado WarningICTWilson, Woodson20 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningICTAllen, Neosho51 min
Apr 27, 6:13 PM CDTTornado WarningICTChautauqua32 min
Apr 27, 6:50 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.